Hail, York
- When
- September 27, 7:13 AM EST to 7:16 AM EST
- Where
- York County, Shapleigh
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.530, -70.850
A severe thunderstorm produced .75 inch hail in Shapleigh.
Severe thunderstorms developed in southeast New Hampshire and quickly moved into southwestern Maine on the morning of the 27th producing large hail and damaging winds. Lightning struck an abandoned house being used for storage in Sabattus during the early afternoon and burned it to the ground.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Severe thunderstorms developed in southeast New Hampshire and quickly moved into southwestern Maine on the morning of the 27th producing large hail and damaging winds. Lightning struck an abandoned house being used for storage in Sabattus during the early afternoon and burned it to the ground. An isolated severe thunderstorm also affected Franklin County in northern Maine in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 27, 1:39 AM EST, 5 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 239 AM EDT THU SEP 27 2007 .SYNOPSIS... A WEAK FRONT HAS STALLED OVER CENTRAL SECTIONS OF THE FORECAST AREA. SEVERAL WEAK WAVES OF LOW PRESSURE WILL MOVE ALONG THE FRONT TODAY INTO FRIDAY. BY LATE FRIDAY A COLD FRONT WILL SWEEP ACROSS THE AREA. HIGH PRESSURE WILL BUILD ACROSS THE AREA ON SATURDAY...THEN CREST OVER THE REGION ON SUNDAY. A RETURN SOUTHWESTERLY FLOW WILL DEVELOP ON THE BACK SIDE OF THE HIGH LATE MONDAY INTO WEDNESDAY. && .NEAR TERM /THROUGH TODAY/... A TROPICAL LIGHT SLY FLOW WILL CONTINUE OVER THE AREA TODAY AS A STALLED WEAK FRONT GRADUALLY BECOMES WASHED OUT. SEVERAL WEAK WAVES OF LOW PRES WILL MOVE ALONG THE WASHED OUT FRONT PRODUCING BANDS OF SHOWERS AND SCATTERED TSTMS AT TIMES. TEMPS WILL BE NOT AS WARM AS YESTERDAY DUE TO THE CLOUDS AND SHWRS BUT DEWPOINTS WILL REMAIN HIGH ALLOWING HUMIDITIES TO REMAIN HIGH. WINDS WILL REMAIN LIGHT. POPS WILL BE HIGH. && .SHORT TERM /TONIGHT/... A CONTINUED TROPICAL REGIME IS EXPECTED TONIGHT ON THE LIGHT SOUTHERLY FLOW. THE AIR MASS WILL REMAIN UNSTABLE AS THE LONG WAVE TROF APPROACHES FROM THE WEST. VERY HIGH POPS MAKES SENSE WITH SHOWERS AND SCATTERED TSTMS CONTINUING. AREAS OF FOG WILL ALSO DEVELOP DUE TO THE LIGHT FLOW AND CONDITIONS CLOSE TO SATURATION IN THE LOW LEVELS. TEMPS WILL ONCE AGAIN BE MILD AND IT WILL FEEL MORE LIKE A SUMMER EVENING DUE TO THE HIGH HUMIDITIES. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... PRECIPITATION WILL BECOME MORE STRATIFORM AS LOW PRESSURE MOVES NORTHEAST THROUGH THE REGION...AND TAPER OFF AS THE LOW HEADS TO THE GULF OF SAINT LAWRENCE LATE FRIDAY. EXPECT ABOUT THREE QUARTERS OF AN INCH OF RAIN IN THE HILLS AND CLOSER TO A QUARTER NEAR THE COAST. A FEW SHOWERS WILL LINGER IN THE MOUNTAINS THROUGH EARLY SATURDAY AS COLD AIR STARTS ADVECTING ON BRISK NORTHWESTERLY WINDS. REMAINING FAIRLY COOL THROUGH THE WEEKEND WITH HIGHS IN THE 60S...BUT LOWS DIPPING TO THE 30S TO LOWER 40S SATURDAY NIGHT. THINGS START WARMING UP AGAIN FOR THE BEGINNING OF NEXT WEEK AS THE HIGH MOVES OFFSHORE. LITTLE CHANGE THROUGH WEDNESDAY EXCEPT FOR A WEAK SHORT WAVE THAT COULD TRIGGER A FEW SHOWERS IN NORTHERN AREAS TUESDAY NIGHT. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... SHORT TERM...VFR CONDITIONS WILL GRADUALLY DETERIORATE TO MVFR AND IFR CONDITIONS TODAY AS SHOWERS AND TSTMS DEVELOP. IN THE MORNING SOME AREAS OF FOG IN SOME LOW LYING AREAS WILL CREATE LIFR CONDS INTO THE MID MORNING HOURS. BY LATER TODAY AND TONIGHT ALL AREAS SHOULD BE MVFR TO IFR IN SHOWERS AND AREAS OF FOG WITH EVEN A FEW TSTMS PSBL. LONG TERM...CONTINUED MVFR TO IFR IN RAIN AND FOG FRIDAY BUT IMPROVING TO VFR BY THE END OF THE DAY. BRISK NORTHWESTERLY BREEZES DEVELOPING FRIDAY NIGHT AND SATURDAY. && .MARINE... SHORT TERM...A LIGHT SOUTHERLY TROPICAL FLOW WILL CONTINUE TODAY AND TONIGHT. SEAS TO REMAIN IN THE 2-4 FT RANGE. CONDITIONS WILL REMAIN BELOW SCA CRITERIA. TROPICAL SHOWERS AND AREAS OF FOG WILL REDUCE VSBYS AT TIMES...ESPECIALLY TONIGHT. LONG TERM...CONDITIONS COULD APPROACH SCA CRITERIA IN COLD AIR ADVECTION FRIDAY NIGHT INTO SATURDAY. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 612 AM EDT THU SEP 27 2007 ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-281015- STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD- NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-SOUTHERN FRANKLIN- SOUTHERN SOMERSET-INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN- KENNEBEC-INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC- LINCOLN-KNOX-COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS- NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL- SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- 612 AM EDT THU SEP 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WEAK IMPULSES WILL MOVE ALONG A STALLED FRONT ACROSS CENTRAL MAINE AND BRING AREAS OF SHOWERS AND A FEW THUNDERSTORMS. A STRONGER LOW WILL BRING A MORE WIDESPREAD STEADY RAIN TONIGHT INTO FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 622 AM EDT THU SEP 27 2007 NHZ007>009-271100- BELKNAP-MERRIMACK-SULLIVAN- 622 AM EDT THU SEP 27 2007 ...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...SULLIVAN COUNTY AND MERRIMACK COUNTY THROUGH 700 AM EDT... AT 622 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 6 MILES SOUTHWEST OF NEWBURY...OR ABOUT 12 MILES SOUTHWEST OF NEW LONDON...MOVING EAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND NEWBURY...BRADFORD... SUTTON...WARNER...ANDOVER...WEBSTER...SALISBURY...TILTON... TILTON-NORTHFIELD AND SANBORNTON THROUGH 700 AM EDT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 648 AM EDT THU SEP 27 2007 NHZ003-005-006-008-009-271130- BELKNAP-MERRIMACK-NORTHERN GRAFTON-SOUTHERN CARROLL-SOUTHERN GRAFTON- 648 AM EDT THU SEP 27 2007 ...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...MERRIMACK COUNTY...GRAFTON COUNTY AND CARROLL COUNTY THROUGH 730 AM EDT... AT 648 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF THORNTON TO 3 MILES SOUTH OF WARNER...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF PLYMOUTH TO 4 MILES NORTH OF HENNIKER...MOVING SOUTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WARNER...THORNTON... PLYMOUTH...HENNIKER...ELLSWORTH...DANBURY...BRISTOL...ANDOVER...HILL AND ASHLAND THROUGH 730 AM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MARINE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 728 AM EDT THU SEP 27 2007 MEZ012-018-019-NHZ004-006-008>010-271230- BELKNAP-INTERIOR CUMBERLAND-INTERIOR YORK-MERRIMACK-NORTHERN CARROLL-SOUTHERN CARROLL-SOUTHERN OXFORD-STRAFFORD- 728 AM EDT THU SEP 27 2007 ...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD COUNTY...MERRIMACK COUNTY...OXFORD COUNTY...YORK COUNTY...CUMBERLAND COUNTY AND CARROLL COUNTY THROUGH 830 AM EDT... AT 728 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM ALBANY TO 5 MILES SOUTH OF GILMANTON...OR ALONG A LINE EXTENDING FROM 3 MILES WEST OF CONWAY TO 11 MILES SOUTHEAST OF FRANKLIN...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND TAMWORTH...NORTH CONWAY...LOUDON...LACONIA... GILMANTON...GILFORD...BELMONT...ALBANY...CONWAY AND MADISON THROUGH 830 AM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MARINE
The Portland,ME radar (KGYX), 62 km away, was scanning. The volume nearest the first event began at 12:11 UTC.
5 hail, 2 thunderstorm wind, 2 lightning. Local standard time, as filed.
A severe thunderstorm produced .75 inch hail in Shapleigh.
A severe thunderstorm downed trees in Lyman with one landing on a house.
A severe thunderstorm produced .75 inch hail in Alfred.
A severe thunderstorm downed trees in Alfred.
A severe thunderstorm produced .88 inch hail 6 miles northwest of Biddeford.
A severe thunderstorm produced .75 inch hail in Wells.
Lightning ignited a smoky fire in an ocean-front home in South Bristol. The fire struck some nearby trees and apparently entered the home through the electrical system. The fire smoldered for several hours before it was discovered. Damage is estimated at $100,000.
Lightning struck an old abandoned house that was being used for storage and buned it to the ground.
A severe thunderstorm produced .88 inch hail in Strong.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59564, 59572, 59565, 59574, 59566, 59567, 63531, 60251, 59568.